Browse by author
Lookup NU author(s): Dr Joseph Reilly,
Emeritus Professor Nicol Ferrier,
Professor Simon Thomas
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
Background: Sudden unexplained death in psychiatric patients may be due to drug-induced arrhythmia, of which lengthening of the rate-corrected QT interval (QTc) on the electrocardiogram is a predictive marker. We estimated the point prevalence of QTc lengthening in psychiatric patients and the effects of various psychotropic drugs. Methods: Electrocardiograms were obtained from 101 healthy reference individuals and 495 psychiatric patients in various inpatient and community settings and were analysed with a previously validated digitiser technique. Patients with and without QTc lengthening, QTc dispersion, and T-wave abnormality were compared by logistic regression to calculate odds ratios for predictive variables. Findings: Abnormal QTc was defined from the healthy reference group as more than 456 ms and was present in 8% (40 of 495) of patients. Age over 65 years (odds ratio 3.0 [95% CI 1.1-8.3]), use of tricyclic antidepressants (4.4 [1.6-12.1]), thioridazine (5.4 [2.0-13.7]), and droperidol (6.7 [1.8-24.8]) were robust predictors of QTc lengthening, as was antipsychotic dose thigh dose 5.3 [1.2-24.4]; very high dose 8.2 [1.5-43.6]). Abnormal QT dispersion or T-wave abnormalities were not significantly associated with antipsychotic treatment, but were associated with lithium therapy. Interpretation: Antipsychotic drugs cause QTc lengthening in a dose-related manner. Risks are substantially higher for thioridazine and droperidol. These drugs may therefore confer an increased risk of drug-induced arrhythmia.
Author(s): Thomas SHL; Ferrier IN; Reilly JG; Ayis SA; Jones SJ
Publication type: Article
Publication status: Published
ISSN (print): 0140-6736
ISSN (electronic): 1474-547X
Publisher: The Lancet Publishing Group
PubMed id: 10744090
Altmetrics provided by Altmetric